Alert archive / Florida / Rip Current Statements in 2019

Rip Current Statement 12, NWS Mobile, AL

March 8, 2019Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this rip current statement at Mar 8, 2019, 6:23 PM CST for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Mar 9, 2019, 6:00 PM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2019, 6:23 PM CST (00:23 UTC)
In effect from
Mar 9, 2019, 6:00 PM CST
Expired
Mar 10, 2019, 7:00 PM CDT
In force
24 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WHUS44 KMOB 090023
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
623 PM CST Fri Mar 8 2019

ALZ265-266-FLZ202-204-206-090830-
/O.NEW.KMOB.RP.S.0012.190310T0000Z-190311T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
623 PM CST Fri Mar 8 2019

...HIGH RIP CURRENT RISK IN EFFECT FROM SATURDAY EVENING THROUGH
MONDAY MORNING...

The National Weather Service in Mobile has issued a High Rip
Current Risk, which is in effect from Saturday evening through
Monday morning. 

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED.
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard. 
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
6 follow-up statements
829 
WHUS44 KMOB 090836
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
236 AM CST Sat Mar 9 2019

ALZ265-266-FLZ202-204-206-091630-
/O.CON.KMOB.RP.S.0012.190310T0000Z-190311T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
236 AM CST Sat Mar 9 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM THIS EVENING
THROUGH MONDAY MORNING...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
513 
WHUS44 KMOB 091020
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
420 AM CST Sat Mar 9 2019

ALZ265-266-FLZ202-204-206-091830-
/O.EXT.KMOB.RP.S.0012.190310T0000Z-190311T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
420 AM CST Sat Mar 9 2019

...HIGH RIP CURRENT RISK IN EFFECT FROM THIS EVENING THROUGH 
SUNDAY EVENING...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
107 
WHUS44 KMOB 092011
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
211 PM CST Sat Mar 9 2019

ALZ265-266-FLZ202-204-206-100400-
/O.CON.KMOB.RP.S.0012.190310T0000Z-190311T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
211 PM CST Sat Mar 9 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 PM CST THIS
EVENING THROUGH SUNDAY EVENING...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...Frequent life-threatening rip currents are expected.
  The surf is dangerous for all levels of swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
690 
WHUS44 KMOB 100335
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
935 PM CST Sat Mar 9 2019

ALZ265-266-FLZ202-204-206-101300-
/O.CON.KMOB.RP.S.0012.000000T0000Z-190311T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
935 PM CST Sat Mar 9 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...Frequent life-threatening rip currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
329 
WHUS44 KMOB 101139
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
639 AM CDT Sun Mar 10 2019

ALZ265-266-FLZ202-204-206-101900-
/O.CON.KMOB.RP.S.0012.000000T0000Z-190311T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
639 AM CDT Sun Mar 10 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...Frequent life-threatening rip currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
331 
WHUS44 KMOB 102011
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
311 PM CDT Sun Mar 10 2019

ALZ265-266-FLZ202-204-206-110000-
/O.CON.KMOB.RP.S.0012.000000T0000Z-190311T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
311 PM CDT Sun Mar 10 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...Frequent life-threatening rip currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this rip current statement went out at Mar 8, 6:17 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 8, 6:17 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
617 PM CST Fri Mar 8 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...VFR conditions this evening, but clouds lower and
LIFR ceilings are expected for many areas overnight. Some patchy
light fog (2-4 mile vsby) expected especially coastal and western
areas, but some isolated locations by see vsbys down to around 1
mile around sunrise Saturday morning. Ceilings lift back to MVFR
or even VFR again on Saturday, but briefly lower in and around
isolated to scattered showers and thunderstorms during the
afternoon hours. Light to moderate southeast to south winds
expected through the period, more gusty and strongest during the
afternoon hours Saturday when gusts of 15 to 20 knots will be
possible (especially for locations near the coast). 12/DS

&&

.PREV DISCUSSION... /issued 356 PM CST Fri Mar 8 2019/

NEAR TERM /Now Through Saturday/...For tonight expect mostly cloudy
skies along with warmer temperatures compared to the last few
nights. This pattern is mainly from increased southerly flow and
better moisture return across the northern Gulf states generated
from an approaching upper trof and weak surface cold front
approaching from the west. With the better clouds and moisture fog
will also begin to return to the region developing near the
immediate coast and offshore late this afternoon and evening then
spreading further inland to just north of the I-10 corridor which
includes the cities of Mobile and Pensacola before sunrise Sat.
Fog could become dense by early Sat morning shortly before sunrise
continuing through about 8 or 9 am in the morning. As a result we
will monitor this situation closely and issue any advisories if
needed.

Later in the day the upper trof will continue to approach from the
west leading to better forcing or lift in the mid levels combined
with the deeper moisture associated with the onshore flow and
increasing instability from daytime heating. As result isolated to
scattered showers and thunderstorms can be expected tomorrow
beginning by late morning continuing through late afternoon. With
the better instability occurring during the afternoon combined with
increased shear in the boundary layer a few strong thunderstorms
will still be possible though mostly below severe limits. Latest
thinking from SPC or Storm Prediction Center in Norman has pushed
the better severe threat further to the north mainly over central
and northern sections of AL and MS during the day on Sat with
thunderstorms continuing into the overnight hours. The main concern
with the stronger thunderstorms over the forecast area during the
day will be gusty straight line winds along with occasional cloud
lightning. Stay tuned to local media outlets or NOAA weather radio
if threatening weather is approaching your area.

Temperatures will be mild with lows ranging from upper 50s to lower
60s for most inland areas and the lower 60s closer to the coast.
Highs Sat will climb to the upper 70s for most inland areas and the
middle 70s near the immediate coast. 32/ee

SHORT TERM /Saturday night Through Monday night/...Saturday night
through Sunday night, a shortwave system that passed northwest of
the forecast area Saturday moves off to the northeast Saturday night
into Sunday. A weakening cold front associated with this system sags
south across the forecast area Sunday afternoon before stalling
along the northern Gulf coast Sunday night. South of the front,
enough instability (ML Capes approaching 500-700J/Kg) is present for
a few thunderstorms to become strong to marginally severe, but with
winds shear on the marginal side (Bulk shear of 35-45knots), along
with a lack of mid to upper jet support, the risk remains low with
damaging winds the main threat. SPC has a Marginal risk of severe
weather outlined for the area for Sunday.

Over mainly southern portions of the forecast area, the return of
fog is expected Saturday night and Sunday nights, especially along
the coast and over area bays. Water temps south of the coast have
warmed into the upper 50s to low 60s, with cold water running into
our coastal bays and bringing water temps generally in the mid 50s.
With warm most Gulf air in the mid to upper 60s streaming north over
this cooler water, a strong signal for dense fog development is
indicated over area bays and nearby areas each night. SREF
Visibility < 1 mile probabilities are high( <80%) each night, so
have put areas of fog each night near the coast. Best chance at this
time is expected Sunday night, with the surface front stalling along
the coast helping with fog development.

Upper level high pressure over the Gulf of Mexico continues to
assert its influence in combination with the warm Gulf flow to keep
temperatures on the mild side Saturday night through Sunday night.
Overnight lows in the mid 60s are expected Saturday night, mid 50s
north to mid 60s along the coast Sunday night as the weakening cold
front sags south across the forecast area, bringing some cooler air
to northern portions of the forecast area. Highs Sunday are
expected to rise into the upper 70s to around 80.

Monday through Monday night, a closed upper system moves east over
the Desert Southwest/northern Mexico, and in combination with a
digging upper system over the northeastern Conus, builds an upper
ridge north over the Plains from high pressure over the Gulf of
Mexico. Even with the building upper ridge, the stalled surface
boundary along the coast bringing mostly cloudy skies and isentropic
upglide rain to the area will bring a bit cooler day to the forecast
area. Highs ranging from upper 60s north to mid 70s along the
Florida coast. Lows Monday night are expected to range from around
50 north to near 60 along the coast.
/16

LONG TERM /Tuesday Through Friday/...As the Southwestern Conus
upper system moves over the Plains Tuesday into Tuesday night, the
building upper ridge deflects this system northeast towards the
Great Lakes mid week. The system becomes negatively tilted as it
passes northwest of the region, so some concern with strong to
severe weather exists for Wednesday into Wednesday evening.
Instability is on the increase as increasing southerly flow washes
the stalled surface boundary out Tuesday into Tuesday night.
Guidance is advertising mid and upper level jet dynamics passing
over northwestern portions of the area Wednesday into Wednesday
night. Will continue to monitor. Temperature remain above seasonal
norms for this period, with highs in the mid to upper 70s, lows
generally in the 60s.

Thursday through Friday, a weaker shortwave system passes northwest
of the region, with a slowing cold front crossing the forecast area
late Thursday night into Friday. Above seasonal temperatures
Thursday through Thursday night will see a downward trend towards
seasonal norms for Friday as the front crosses the forecast area.
/16

MARINE...Better fog development is expected tonight continuing
through much of the weekend. A light to moderate southerly wind flow
will continue through the weekend with the strongest wind flow
occurring during the afternoon and evening hours on Sat. This
pattern is associated with an upper trof and weak cold front
approaching from the west, resulting in isolated to scattered
showers and thunderstorms also on Sat and Sat night reforming again
on Sun due to better afternoon heating. A few strong thunderstorms
will be possible both Sat and Sun occurring mostly near the coast
and over inland bays and sounds. For Sun with the better heating
near the surface a better chance for a few strong or maybe severe
thunderstorms will also be possible. The weak front will eventually
move off the coast by early Mon before washing out thus resulting in
a light to moderate northeast flow early Mon shifting east later in
the day. A better southeast to southerly flow is expected through
midweek as another upper system and stronger cold front approach
from the west. 32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 8, 4:11 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
411 PM CST Fri Mar 8 2019

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-092215-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
411 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...This Afternoon and Tonight

Fog will become better developed late tonight and early Saturday
generally along and south of the I-10 corridor including the
cities and surrounding areas of Mobile and Pensacola. Fog could
become dense in some areas near sunrise lifting before mid
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong thunderstorms mostly below severe limits will still
be possible Saturday afternoon and Saturday evening. Gusty
straight line winds and occasionally cloud to ground lightning
will be the main threats. The marginal risk for severe
thunderstorm development has now been pushed north of the forecast
for Saturday.

For Sunday into Sunday evening, there is a Marginal Risk of severe
storms across most of the area. Any severe storms that develop
will have the potential to produce damaging wind gusts.

There is a moderate risk of rip currents along area beaches on
Saturday, and a high risk of rip currents Saturday night and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Thursday.

ALZ265-266-FLZ202-204-206-092215-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
411 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for portions of southwest
Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

Fog will become better developed late tonight and early Saturday
generally along and south of the I-10 corridor including the
cities and surrounding areas of Mobile and Pensacola. Fog could
become dense in some areas near sunrise lifting before mid
morning.

There is a moderate risk of rip currents along area beaches today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong thunderstorms mostly below severe limits will still
be possible Saturday afternoon and Saturday evening. Gusty
straight line winds and occasionally cloud to ground lightning
will be the main threats. The marginal risk for severe
thunderstorm development has now been pushed north of the forecast
for Saturday.

For Sunday into Sunday evening, there is a Marginal Risk of severe
storms across most of the area. Any severe storms that develop
will have the potential to produce damaging wind gusts.

There is a moderate risk of rip currents along area beaches on
Saturday, and a high risk of rip currents Saturday night and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Thursday.

GMZ630>636-650-655-670-675-092215-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
411 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

Fog will become better developed late tonight and early Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Areas of fog will continue through the weekend.

An increasing onshore flow and gradual build in seas brings
potential hazards to small marine craft Saturday through Sunday,
and again Tuesday into Thursday.  Winds, waves and seas will be
locally higher in and near marine storms over the weekend.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:05 AM CSTMarine Dense Fog AdvisoryMOB5 hr
Mar 9, 3:29 PM CSTMarine Dense Fog AdvisoryMOB51 hr

Nearby

Rip Current Statements in Florida, 2019Rip Current Statements in Alabama, 2019Every rip current statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.